Text Size
Smaller
Bigger

Opiate Addiction & Spirituality

answered 12:02 PM EST, Mon December 12, 2011
I know there are a lot of Christian drug rehabs but is there such a thing as Buddhist addiction treatment? I am a very spiritual person and am most drawn to the principles of Buddhism and mindfulness in my life. I am addicted to opiates and I hate them because they make me feel so clouded and I need to get off them as soon as possible. I need help but I do not want ‘WESTERN MEDICINE’ help – I have had enough of that for a lifetime. I know there is a temple in Thailand which helps people detox with herbs that make you vomit and then helps you to overcome your addiction through a spiritual contract. Is there anything like that in America?

Dr. James Strawbridge Says...

All drugs started out in history as medicines, and, like their nonaddictive cousins, they are also poisons. They affect the highest functions of the central nervous system---our intellectual and emotional intelligence.Hence the street language for an addiction: getting "wasted" or "stupid" or "mellow" or "bombed." As the nervous system strives to compensate to these toxin-induced changes, it establishes a state in which these adjustments are automatically activated whenever the substance is taken into system again. Officially, we call that form of neural adaptation tolerance. 

Opiates work by fitting into the receptors for one system of the brain's natural painkillers. These natural painkillers are endogenous (meaning "inside the body") opiates, and their effects are similar of those of the drugs. of the drugs, They are called endorphins (for endogenous morphine). and enkephalins (inside the head). When one takes opiates for a long enough time (the period varies, depending on the strength of the drug and the person'sown constitution), physical dependence sets in. This is believed to result from a mechanism crucial to understanding addiction, caused by the brain's need to maintain a steady state. What this means is that no high last forever--that more of the drug you take, the less effect it will ultimately have as your brain learns to kick in compensatory mechanism more rapidly and intensely.

In the case of opiates, what happens is that as more of the drug is taken, the body reduces its own endogenous opiate production, and mechanisms to cut down on opiate effects are activated. These changes mean that the drug causes less of a high, and the user tends to increase the dose to compensate. Such a user has developed "tolerance." When the tolerant user can't get drugs these "opponent processes" kick in anyway---assuming that they are going to have to fight against a high level of opiates. These opponent processes result in withdrawal symptoms as the body now confronts a shortage, rather than having to deal with a high level of opiates. These opponent processes result in withdrawal symptoms as the body confronts a shortage, rather than having deal with a high level of opiates, i.e., nausea, vomiting diarrhea, insomnia, anxiety, shakes, sweets, and body aches. The worse part of opiate withdrawal typically four days, although in severe cases, they can continue for up to a month. 

Although opiate withdrawal has been dramatized by various authorities in order to aid prevention (and opiate addicts seeking to explain why they couldn't possibly kick the addiction!), in fact, the physical symptoms are not much worse than a bad flu, with added anxiety and insomnia. Any one who has suffered both a severe illness and opiate withdrawal can tell you that most serious illnesses (such as, say, hepatis B) are far more physically debilitating and painful. Unlike withdrawal from alcohol, benzodiazepine, and barbiturates, withdrawal from opiates is not life threatening. The reason it is so uncomfortable for addicts has more to do with fear of being able to survive  emotionally without the drug and with associated depression than with the actual physical symptoms. Fear and depression are not concerns to be taken lightly, but they need a different remedy than simply dealing with physical signs of withdrawal.   

In terms of physical danger, the major risk of opiate use is overdose, which can be fatal if not treated quickly. There is an antidote to opiate overdose, naloxone (Narcan), which can immediately reverse its symptoms. Prompt medical attention can easily mean the difference between life and death in these cases. Opiates themselves do not damage the liver or other internal organs. The ill health of most street-heroin addicts is related to unsanitary injections, malnutrition, and adulterated  drugs rather than the pharmacology of opiates. Nevertheless, the death rate among opiate addicts is extremely high---from 6 to 20 times greater than would be expected for other people the same age. No one has yet determined whether this is because a drug with the reputation that heroin has (the "hardest" drug) attracts suicidal people or because the more you expose yourself to the risk of OD, HIV, and so on, The greater your chances of dying are. Either way,despite its relatively benign pharmacology  at moderate,steady doses,it kills many of its users and kills them young.       

Opiates are particularly attractive to those who are oversensitive to or who suffer high levels of emotional pain and trauma. For such opiate addicts to recover, these issues must be addressed. Also, sometimes, either because long-term use of opiates may permanently damage the system or because some addicts may have been attracted to opiates because they had a preexisting deficiency to this system, some addicts may not be able to live comfortably without long without long-term or even life-long maintenance on an opiate drug.

You said that you are a spiritual person and are most drawn to the "principle" of Buddhism and mindfulness in your life. I am not familiar with Buddhist principles. Perhaps the principal of Buddhism would help you. I am familiar with the gospel principles taught by Jesus Christ. I have seen these principles work for countless addicts once they get the drug out of their system. Getting the drug out of your system is painful. However, the next stage is ;how to live a life with opiates. The real work comes when you begin learning how to live life one-day-at-a-time without your drug of choice. The practice of spirituality is vital to this process. Even this will not work unless you work it. There are not quick answers. It has taken years to get yourself into this "fix," Learning to live life on on life's terms is an exciting journey. Very exciting! 

Related Expert Answers:

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Dec 12, 2011

Join Thousands of Readers

who receive our weekly recovery newsletter.

Alternative Therapies: Featured Experts
All Experts

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.